Most addictive substances have the ability to cause an overdose when abused, but some pose more risk than others. The likelihood of overdose typically depends on the potency of the drug. The more potent a substance is, the more likely it is to cause an overdose. If you or a loved one is struggling with a substance addiction, it is important to know the dangers of abuse, the symptoms of overdose, and what to do if someone has overdosed.
Dangers of Fentanyl Use
Fentanyl is an opioid and central nervous system depressant that is approximately 100 times stronger than morphine. When used, fentanyl suppresses the respiratory system, resulting in a dangerously low oxygen transfer to the body’s vital organs. Opioids depress breathing by changing neurochemical activity in the brain stem, where automatic body functions such as breathing and heart rate are controlled. Due to the depressant qualities of fentanyl, a common cause of overdose fatality is breathing cessation.
Fentanyl on its own can be fatal, however, a huge danger lies in ‘cutting’ heroin and other illicit drugs with this substance. In cutting drugs, the manufacturer blends powdered fentanyl into drugs like heroin or meth in order to produce it in larger quantities. Unaware of its composition, the user is likely to fatally miscalculate their dosage. According to the National Institute on Drug Abuse, the increase in deaths involving heroin is driven by the use of fentanyl.
Can You Overdose on Fentanyl?
Yes, you can overdose on fentanyl. In fact, fentanyl has recently become the leading cause of overdose fatality in the United States. Overdose fatalities have increased 120% within the past decade and two-thirds of opioid-related overdose deaths in 2018 involved synthetic opioids, mainly fentanyl.
Symptoms of a Fentanyl Overdose
There are warning signs to look for if it is suspected that you or someone close is experiencing a fentanyl overdose. The signs include:
- Slow or shallow breathing
- Low blood pressure
- Low heart rate
- Blue color to face or lips
- Muscle weakness
- Cold skin
What To Do in The Event of a Fentanyl Overdose
If someone is experiencing a fentanyl overdose, you must call 911 right away. While you wait for medical assistance, try to keep the individual comfortable and conscious.
Once on the scene, medical professionals may administer emergency medicine, such as Narcan, to help reverse overdose symptoms. The individual will then be taken to a nearby hospital for treatment and observation. In the event that a person survives an overdose, it is extremely important that they seek professional addiction treatment.
If a fentanyl overdose occurs, it is likely that it will happen again if the abuse is left untreated.
Let Us Help
Fentanyl is a highly addictive and dangerous opioid that claims the lives of people every day. If you or a loved one is struggling with fentanyl addiction, we are here to help.
Addiction is a devastating disease and you do not have to fight it alone. The founders of Asheville Recovery Center, as well as many of our addiction therapists, have struggled with addiction and now enjoy life in recovery. They understand the struggles of addiction and how difficult it is to overcome on your own.
At Asheville Recovery Center, treatment specialists have developed a unique, hybrid model of treatment which combines a traditional 12-step program with holistic rehabilitation. A multitude of services, programs, and therapies are offered, including the Partial Hospitalization Program, Residential-style treatment, outpatient rehabilitation, and more. If you feel that you or a loved one is struggling with substance abuse, our specialists are on standby and ready to help. Call (828) 518-6996 and speak with an addiction expert today so you can take the first step towards a rewarding life of sobriety.